Connecticut, 2010

Tornado and Flood in Connecticut, July 21, 2010

July 21, 2010 · NWS BOX · 12 events in 2 counties and zones

A warm front edging into the southern portions of Southern New England, followed by a cold front moving eastward across the area resulted in severe thunderstorms across much of the area. Many of these produced substantial straight line wind damage and one storm produced a track of intermittent F1 tornado damage that moved through northwestern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$691,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front edging into the southern portions of Southern New England, followed by a cold front moving eastward across the area resulted in severe thunderstorms across much of the area. Many of these produced substantial straight line wind damage and one storm produced a track of intermittent F1 tornado damage that moved through northwestern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 1:37 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 21, 1:37 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
237 PM EDT WED JUL 21 2010

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING THE POSSIBILITY OF SEVERE
THUNDERSTORMS THROUGH EARLY TONIGHT. HOT AND HUMID WEATHER WILL
RETURN BY SATURDAY...BEFORE ANOTHER COLD FRONT BRINGS A FEW
THUNDERSTORMS SATURDAY AFTERNOON/NIGHT. RELIEF FROM THE HEAT AND
HUMIDITY SHOULD ARRIVE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 507 WHICH IS IN EFFECT UNTIL 8 PM HAS
BEEN EXPANDED INTO RI AND EASTERN MA. WE EXCLUDED CAPE COD...MARTHAS
VINEYARD AND NANTUCKET WHERE OUR CONFIDENCE IS LOWER FOR SEVERE
WEATHER TO OCCUR. SOUTHERLY FLOW SHOULD KEEP AIRMASS MORE STABLE...
ALTHOUGH ELEVATED STORMS ARE CERTAINLY POSSIBLE.

MAX INSTABILITY AXIS EXTENDS ACROSS CT...RI AND INTERIOR SE MA.
0-6KM SHEAR HAS ALSO INCREASED THIS AFTERNOON BUT HIGHER VALUES
/40KT/ AND BETTER MID LEVEL LAPSE RATES ARE STILL BACK ACROSS
CENTRAL AND EASTERN NY. INTERESTING TO NOTE ACTIVITY SO FAR HAS
BEEN IN FORM OF DISCRETE CELLS AS OPPOSED TO ORGANIZED LINE
SEGMENTS...AND LATEST HRRR/COSPA INDICATE THIS WILL BE TREND AS
ACTIVITY BECOMES MORE WIDESPREAD IN SOUTHERN NEW ENGLAND THIS
EVENING. MAIN HAZARDS CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL
BUT ANY RIGHT MOVING CELLS WOULD CERTAINLY HAVE TORNADIC
POTENTIAL. LOW CONFIDENCE ON THAT OCCURRING HOWEVER.

INCREASED POPS TO LIKELY THROUGH EARLY TONIGHT...THEN EXPECT
ACTIVITY TO SUBSIDE AFTER MIDNIGHT AS COLD FRONT PUSHES THROUGH.
MAIN WINDOW FOR STORMS IS 4-7 PM FROM KEENE TO HARTFORD AND 6-10
PM MANCHESTER TO BOSTON AND PROVIDENCE. PATCHY FOG EXPECTED
OVERNIGHT...ESPECIALLY ALONG S COAST AND WHERE ANY RAINFALL
OCCURS.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
DRIER AIR ARRIVES THU AND THU NIGHT AS HIGH PRESSURE BUILDS INTO
REGION.

FAIRLY DEEP MIXING LAYER EXPECTED THU PER MODEL SOUNDINGS SO WE
CONTINUE TO INDICATE 25-30 MPH GUSTS...ESPECIALLY INLAND. HIGHS
SHOULD REACH WELL INTO 80S WITH DOWNSLOPING W/NW FLOW.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGHLIGHTS...
*A ROUND OF SCATTERED RAIN SHOWERS POSSIBLE FRIDAY AFTERNOON/NIGHT
*VERY WARM/HUMID WEATHER RETURNS BY SATURDAY WITH THE CHANCE OF A
FEW SHOWERS/STORMS IN THE AFTERNOON OR NIGHT
*RELIEF FROM THE HEAT/HUMIDITY EARLY NEXT WEEK WITH MAINLY DRY
WEATHER

DETAILS...

THURSDAY NIGHT...
A WEAK RIDGE OF HIGH PRESSURE WILL BRING A DRY AND SEASONABLE
NIGHT.  SKIES WILL START OFF MOSTLY CLEAR...BUT WEST TO NORTHWEST
FLOW ALOFT SHOULD BRING AN INCREASE IN AT LEAST SOME HIGH CLOUDS
FROM THE WEST AFTER MIDNIGHT.  LOW TEMPERATURES SHOULD MAINLY BE IN
THE 60S...WITH SOME UPPER 50S EXPECTED ACROSS PORTIONS OF SOUTHWEST
NH/NORTHWEST MA.  WE MAY SEE A TOUCH OF PATCHY GROUND FOG DEVELOP IN
THE TYPICALLY PRONE LOCATIONS LATE.

FRIDAY AND FRIDAY NIGHT...
FORECAST CONFIDENCE IS WELL BELOW NORMAL OVER THIS TIME.  A WARM
FRONT WILL EXTEND SOUTHEASTWARD ACROSS SOUTHERN NEW ENGLAND FROM A
LOW PRESSURE SYSTEM OVER THE GREAT LAKES.  THIS PATTERN IS FAVORABLE
FOR MCS DEVELOPMENT ACROSS THE LAKES WITH THE COMPLEX LIKELY
PROPAGATING EAST SOUTHEASTWARD.  AS IS USUALLY THE CASE WITH THESE
MCS/S...THE MODELS ARE ALL OVER THE PLACE WITH THEIR TRACK AND
TIMING.

CONFIDENCE IN WHERE THIS MCS WILL GO AND HOW EXACTLY IT WILL AFFECT
OUR WEATHER IS VERY LOW.  HOWEVER...ALL THE MODELS SHOW THE BEST
INSTABILITY WILL BE LYING TO OUR SOUTH AND WEST.  THESE COMPLEX/S
OFTEN BEND TOWARDS THE HIGHER INSTABILITY AXIS.  THEREFORE...OUR
BEST ESTIMATE IS THAT WE WILL BE ON THE NORTHEAST FRINGE OF THE
COMPLEX WITH THE HEAVIEST ACTION PROBABLY PASSING TO OUR SOUTH AND
WEST.  HOWEVER...STILL THINK WE MAY SEE SOME SHOWERS WITH THE WARM
FRONTAL PASSAGE SOMETIME FRIDAY AFTERNOON AND/OR NIGHT.
THEREFORE...WILL RUN WITH CHANCE POPS FOR THE POTENTIAL OF A PERIOD
OF SCATTERED RAIN SHOWERS WITH THE HIGHEST IN OUR WESTERN/SOUTHERN
ZONES.  FOR NOW WE DID NOT INCLUDE THUNDER AS INSTABILITY LOOKS
RATHER LIMITED IN SOUTHERN NEW ENGLAND...BUT AND ISOLATED RUMBLE OR
TWO IS CERTAINLY NOT OUT OF THE QUESTION.

SATURDAY AND SATURDAY NIGHT...
THE WARM FRONT WILL LIFT NORTH OF SOUTHERN NEW ENGLAND.  THIS WILL
BRING A RETURN TO VERY WARM WEATHER ALONG WITH HIGH HUMIDITY
VALUES.  A GOOD PORTION OF THE DAY WILL BE DRY...BUT AS THE COLD
FRONT APPROACHES ITS POSSIBLE THAT WE SEE SOME SCATTERED
SHOWERS/THUNDERSTORMS SOMETIME DURING THE AFTERNOON OR NIGHT.
CONFIDENCE ON THIS IS LOW BECAUSE OF A STRONG MID LEVEL CAP WHICH IF
IT HANGS TOUGH WOULD LIMIT CONVECTIVE POTENTIAL.

SUNDAY THROUGH TUESDAY...
THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT WE WILL
FINALLY UNDERGO A PATTERN CHANGE.  AN UPPER LEVEL TROUGH DEVELOPS TO
OUR NORTHEAST WHICH SHOULD KEEP OUR WEATHER MAINLY DRY WITH
SEASONABLE TEMPERATURES.  HUMIDITY VALUES WILL BE LOWER AND MUCH
MORE COMFORTABLE THAN WHAT WE HAVE EXPERIENCED FOR MUCH OF THIS
MONTH.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MEDIUM CONFIDENCE ON IFR/LIFR RETURNING TO S COAST AROUND SUNSET.
TAFS MAY BE A COUPLE OF HOURS EARLY ON TIMING. TSTMS WITH MVFR/IFR
EXPECTED TO BECOME NUMEROUS BAF/BDL 21Z-23Z AND PVD/BOS/MHT
00Z-02Z AS ACTIVITY ACROSS EASTERN NY HEADS INTO SOUTHERN NEW
ENGLAND. POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL DURING THIS
TIME FRAME.

SHOULD SEE IMPROVEMENT TO VFR AFTER 06Z EXCEPT FOR FMH HYA ACK
WHERE FOG WILL PERSIST UNTIL DAYBREAK THU.

THU AND THU NIGHT...HIGH CONFIDENCE VFR. W/NW WIND GUSTS TO 25KT
12Z- 22Z. PATCHY FOG POSSIBLE LATE THU NIGHT.

KBOS TERMINAL...TAF COORDINATED WITH CWSU ZBW. HIGH CONFIDENCE ON
SEA BREEZE SUBSIDING 23Z-01Z. TSRA MOST LIKELY 00Z-02Z BUT ISOLD
TSTMS COULD AFFECT TERMINAL AS EARLY AS 21Z.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY THROUGH SATURDAY NIGHT...A PERIOD OF TWO OF MVFR-IFR
CONDITIONS ARE POSSIBLE IN SCATTERED SHOWERS/STORMS AND ALSO
PATCHY LOW CLOUDS/FOG DURING THE OVERNIGHT/EARLY MORNING HOURS.

SUNDAY AND MONDAY...MAINLY VFR CONDITIONS EXPECTED.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA THROUGH THU NIGHT.
SOUTHERLY SWELL COULD BRING 5 FT SEAS BACK INTO S COASTAL WATERS
THU AND THU EVENING...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE
SCA AT THIS TIME...ESPECIALLY GIVEN W/NW FLOW.

OUTLOOK...FRIDAY THROUGH SUNDAY...

THURSDAY NIGHT...A WEAK RIDGE OF HIGH PRESSURE OVER THE WATERS
SHOULD ALLOW SOUTHERLY SWELL TO DIMINISH BELOW SCA THRESHOLDS ACROSS
THE SOUTHERN OUTER-WATERS TOWARD DAYBREAK FRIDAY MORNING.

FRIDAY...THE WEAK RIDGE OF HIGH PRESSURE SHOULD KEEP WINDS AND SEAS
BELOW SCA THRESHOLDS.

SATURDAY INTO SUNDAY...INCREASING SOUTHWEST FLOW AHEAD OF AN
APPROACHING COLD FRONT MAY BRING A RETURN OF 4 TO 6 FOOT SEAS ACROSS
THE SOUTHERN OUTER-WATERS LATE SATURDAY AFTERNOON LINGERING INTO
SUNDAY.  AN INVERSION WILL LIKELY KEEP WIND GUSTS BELOW CRITERIA
ACROSS THE OPEN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...RLG/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...FRANK
AVIATION...RLG/JWD
MARINE...RLG/JWD
Hazardous weather outlook, Jul 21, 2:33 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT WED JUL 21 2010

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-221945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
333 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LEFTOVER SOUTHERLY SWELL WILL BRING A MODERATE RISK OF RIP
CURRENTS TO SOUTH COASTAL BEACHES THURSDAY.

THERE ALSO IS A LOW PROBABILITY FOR SCATTERED SEVERE
THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT.

IN ADDITION...THERE IS THE POTENTIAL THAT A HEAT ADVISORY MAY
EVENTUALLY BE NEEDED FOR PORTIONS OF THE REGION SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-221945-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
333 PM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LEFTOVER SOUTHERLY SWELL WILL BRING A MODERATE RISK OF RIP
CURRENTS TO SOUTH COASTAL BEACHES THURSDAY.

THERE ALSO IS A LOW PROBABILITY FOR SCATTERED SEVERE
THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-250-254>256-221945-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
333 PM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR STRONG TO SEVERE THUNDERSTORMS
THIS EVENING. STRONG WINDS AND LARGE HAIL ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ALSO IS A LOW PROBABILITY FOR SCATTERED STRONG
THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-251-221945-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
333 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ALSO IS A LOW PROBABILITY FOR SCATTERED STRONG
THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 9:20 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1020 AM EDT WED JUL 21 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-212000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1020 AM EDT WED JUL 21 2010

...SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
APPROACHING FROM NEW YORK STATE. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR THUNDERSTORMS IS AFTER 4 PM FROM KEENE TO
HARTFORD AND AFTER 6 PM FROM MANCHESTER TO BOSTON...PROVIDENCE AND
HYANNIS. THE POTENTIAL FOR SEVERE WEATHER MAY LAST UNTIL MIDNIGHT.

THOSE WITH OUTDOOR PLANS SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS. GO INDOORS OR INSIDE A VEHICLE AT THE FIRST
SIGN OF THREATENING WEATHER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

JWD
Special weather statement, Jul 21, 1:17 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
217 PM EDT WED JUL 21 2010

MAZ002-003-211915-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
217 PM EDT WED JUL 21 2010

AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PENNY SIZED HAIL 16 MILES WEST OF MONROE...OR ABOUT 8 MILES WEST OF
NORTH ADAMS...MOVING EAST AT 35 MPH.

THESE STORMS WILL MOVE INTO FRANKLIN COUNTY BETWEEN 245 AND 315 PM.

* SOME LOCATIONS AFFECTED INCLUDE...MONROE...ROWE...CHARLEMONT...
  HAWLEY...HEATH...BUCKLAND...ASHFIELD...COLRAIN...SHELBURNE...
  CONWAY...LEYDEN...NORTHFIELD...MONTAGUE...GREENFIELD...GILL...
  DEERFIELD AND BERNARDSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

&&

      4247 7248 4257 7297 4265 7295 4267 7298
      4268 7298 4270 7296 4270 7302 4274 7303

KJC
Local storm report, Jul 21, 2:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ASHFIELD                42.53N 72.78W
07/21/2010                   FRANKLIN           MA   LAW ENFORCEMENT

            TREES DOWN ON BAPTIST CORNER ROAD.

0340 PM     TSTM WND DMG     WHATELY                 42.45N 72.62W
07/21/2010                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN.

0340 PM     TSTM WND DMG     WHATELY                 42.45N 72.62W
07/21/2010                   FRANKLIN           MA   LAW ENFORCEMENT

            TREES DOWN ON CHRISTIAN LANE.

&&

FIELD

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 21, 3:05 PM EST
Where
Hartford County, Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.770, -72.970

A tree on West Chippens Hill Road was downed by thunderstorm winds.

Hail, Hartford

When
July 21, 3:08 PM EST
Where
Hartford County, Burlington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.770, -72.970

Tornado, Hartford

When
July 21, 3:15 PM EST to 3:20 PM EST
Where
Hartford County, 0.79 mi WNW of Bristol to 1 mi ENE of Bristol
Rating
EF1
Path length
1.73 mi
Path width
25 yd
Property damage
$565,000
Reported by
NWS Storm Survey
Coordinates
41.672, -72.965

A brief tornado touchdown occurred on the east side of Rockwell Park and had an intermittent damage path, mostly at the tree top level, to the end of High Street. Straight line winds appeared to be the main cause of damage in Bristol, however, damage from a small, brief tornado was also evident. Trees felled in different directions, tree tops twisted off, and shearing off of tree tops were the nature of tree damage viewed by NWS Storm Survey team members in the area of High and Blakeslee Streets. This is consistent with low end EF1 tornado damage. Damage was consistent with a maximum wind speed of about 90 mph. Numerous trees were downed, bringing down wires and power lines, as well as moving a garage off its foundation, blowing lawn furniture several houses down the street, and crushing an above ground pool. The Imagine Nation Museum which was very near the damage path recorded a wind gust of 67 mph on their anemometer.

Thunderstorm Wind, Hartford

When
July 21, 3:20 PM EST
Where
Hartford County, Forestville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.670, -72.900

Numerous trees were downed throughout Plainville by straight line winds. Many of these were downed on Northwest Drive, another onto a car on Cooke Street, and another into a condo unit.

Thunderstorm Wind, Hartford

When
July 21, 3:26 PM EST
Where
Hartford County, Southington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.600, -72.880

Numerous trees were downed by straight line winds throughout Southington. These included trees on West Queen Street and Dunham Road, as well as a tree downed onto a car on Oakland Drive.

Hail, Hartford

When
July 21, 3:31 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.680, -72.790

Hail, Hartford

When
July 21, 3:35 PM EST
Where
Hartford County, Berlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -72.750

Thunderstorm Wind, Hartford

When
July 21, 3:37 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.680, -72.790

A tree on Stanley Street was downed by thunderstorm winds as well as two eight to ten inch diameter branches that were downed on Kenyon Circle.

Thunderstorm Wind, Hartford

When
July 21, 3:41 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Wires were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 21, 3:42 PM EST
Where
Hartford County, 0.69 mi N of East Hartford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.760, -72.620

A tree on Governor Street was downed onto wires by thunderstorm winds.

Flood, Hartford

When
July 21, 3:45 PM EST to 4:00 PM EST
Where
Hartford County, 1.3 mi NW of New Britain to 1.5 mi NW of New Britain
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.681, -72.800

Twelve to eighteen inches of water moved over Corbin Avenue.

Thunderstorm Wind, Windham

When
July 21, 3:45 PM EST
Where
Windham County, North Grosvenor Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.980, -71.900

Several trees were downed by thunderstorm winds, including one on Pompeo Road and another on Bully Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyThe tornado archive for Connecticut, 2010Warnings in Connecticut, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254731, 254732, 254734, 254736, 254737, 254738, 254739, 254741, 254742, 254743, 254745, 254746.